Sunday, July 8, 2012

Getting a Headache over Excedrin

I've been using Excedrin Migraine for about three years now. I have tried Aspirin, Tylenol, Aleve, Motrin, etc...And Excedrin is the ONLY thing that works for my headaches. Not only does it work, but it works GOOD. Usually within 20-25 minutes, I not only have forgotten I even had a headache, but I have transitioned from a useless, distracted, emotional creature to a functioning human being.


The problem is, Excedrin was recalled back in January. It's maker, Novartis, issued a massive recall of its products, including Excedrin, No-Doz, and Gas-X. Apparently, the FDA found some problems with the manufacturing plant, and there was a possibility that opiates got mixed in with over the counter stuff. REALLY, I don't see what the BIG deal is....Personally, I'm not going to complain if a little Morphine or Percocet gets mixed in with my headache medication...

I heard about the recall in January, but wasn't too concerned because Jeremy buys my Excedrin at Costco in a 300 caplet bottle, and I still had plenty left. I also had a smaller container that I keep in my purse. (Both of my stashes were on the recall list, but NO WAY IN HELL was I going to turn them in). I figured  I had enough to last me until the product was back in stores. So....6 months later, there is still no Excedrin to be found! This morning, I realized I was down to three pills. I was wailing to Jeremy, "What am I gonna do?! I CAN'T LIVE without it!" He commented that he thinks I am addicted to Excedrin, and taking it so often is creating a cycle of headache/relief/headache/relief. Possibly.


I spent some time online trying to find out when it was going to be back in shelves, and there is so much conflicting information. Some sites say in June or July (last time I checked, June already passed), some sites say 2013 or 2014, and one site said "never." Holy Crap.

I discovered I am not alone in my pathetic desperation. There are countless online forums with people commenting how anxious they are to get their Excedrin back. These pitiful individuals state they have tried the generic brand with the same active ingredients (250 mg aspirin, 250 mg acetaminophen, and 65mg caffeine), and have found these alternatives to be ineffective. On eBay, the individually packaged (travel sized) tablets of Excedrin are selling for crazy amounts of money (these were not recalled). For example, 50 packets (containing 2 tablets each) is currently at $172.50 with 21 bids and 1 day of auctioning remaining.

My husband is my hero. After me moaning about it for a half hour, and him lecturing me that I need to "kick the habit," he pulled out a hidden stash. Turns out he had stored 30 caplets in our survival/emergency kit a while back. I promised him I would only use them for my most severe headaches, and even had him count them to make sure I wasn't using them frivolously. When you add the 30 pills with my existing 3, I currently have enough to handle 16  1/2 headaches. I can only hope this gets me by until my miracle drug makes it's appearance back in stores. When it does, I am going to celebrate by buying a case of the stuff and a bottle of champagne. ~~Shannon